Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Midland/Odessa, TX

May 13, 2020Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2020, 5:39 PM CDT for Pecos County, Terrell County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2020, 5:39 PM CDT (22:39 UTC)
Expired
May 13, 2020, 6:45 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 150 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:55 PM CDTHAIL 0.2523 Ssw Bakersfield, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1264 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

888 
WUUS54 KMAF 132239
SVRMAF
TXC371-443-132345-
/O.NEW.KMAF.SV.W.0064.200513T2239Z-200513T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
539 PM CDT Wed May 13 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Pecos County in southwestern Texas...
  Northwestern Terrell County in southwestern Texas...

* Until 645 PM CDT.

* At 539 PM CDT, a severe thunderstorm was located 26 miles southeast
  of Fort Stockton, moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Bakersfield and Sierra Madera. 

This includes Interstate 10 between mile markers 267 and 313.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3053 10318 3110 10253 3093 10198 3049 10214
      3020 10239
TIME...MOT...LOC 2239Z 287DEG 19KT 3067 10252 

HAIL...1.50IN
WIND...60MPH
 
$$

10
3 follow-up statements
649 
WWUS54 KMAF 132245
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT Wed May 13 2020

TXC371-443-132345-
/O.CON.KMAF.SV.W.0064.000000T0000Z-200513T2345Z/
Pecos TX-Terrell TX-
545 PM CDT Wed May 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES...

At 544 PM CDT, a severe thunderstorm was located 28 miles southeast
of Fort Stockton, moving east at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bakersfield and Sierra Madera. 

This includes Interstate 10 between mile markers 267 and 313.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3053 10318 3110 10253 3093 10198 3049 10214
      3020 10239
TIME...MOT...LOC 2244Z 287DEG 19KT 3066 10249 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

10
269 
WWUS54 KMAF 132301
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
601 PM CDT Wed May 13 2020

TXC371-443-132345-
/O.CON.KMAF.SV.W.0064.000000T0000Z-200513T2345Z/
Pecos TX-Terrell TX-
601 PM CDT Wed May 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL PECOS AND NORTHWESTERN TERRELL COUNTIES...

At 601 PM CDT, a severe thunderstorm was located 33 miles west of
Sheffield, moving east at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bakersfield and Sierra Madera. 

This includes Interstate 10 between mile markers 274 and 313.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3060 10303 3106 10242 3093 10198 3049 10214
      3020 10239
TIME...MOT...LOC 2301Z 287DEG 19KT 3064 10239 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

10
605 
WWUS54 KMAF 132321
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT Wed May 13 2020

TXC371-443-132345-
/O.CON.KMAF.SV.W.0064.000000T0000Z-200513T2345Z/
Pecos TX-Terrell TX-
621 PM CDT Wed May 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES...

At 621 PM CDT, a severe thunderstorm was located 32 miles north of
Sanderson, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3060 10303 3087 10246 3083 10205 3052 10218
      3031 10243
TIME...MOT...LOC 2321Z 288DEG 17KT 3061 10236 

HAIL...1.50IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:21 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 13, 2:21 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
221 PM CDT Wed May 13 2020

.DISCUSSION...
More active weather is expected this evening as another upper
level disturbance resharpens a dryline near the west Texas/eastern
New Mexico border. Mid level clouds and isolated showers and
thunderstorms associated with an earlier disturbance had moved
east of the region. Weak subsidence behind this disturbance may
delay storm initiation by an hour or two but strong heating and
very steep lapse rates should eventually break the cap as the next
disturbance arrives. Although wind shear will be marginal very
steep mid level lapse rates and cape values in excess of 3000 j/kg
should be more than sufficient to generate the potential for
severe thunderstorms with large hail and damaging winds across
west Texas. The best chance for storms will be in the eastern
Permian Basin in the deepest moisture for the longest period of
time ahead of the dryline.

Thunderstorms will rapidly move east out of the area by after
midnight tonight. Thursday should more tranquil with significant
disturbances lacking in the zonal flow aloft. Isolated
thunderstorms can still not be completely ruled out in the late
afternoon and early evening across the lower Trans Pecos and
eastern Permian Basin due to strong heating locally breaking the
cap along the dryline.

Another active weather day is expected Friday/Friday night across
west Texas as another significant upper level disturbance approaches
the region. Wind shear is forecast to again be marginal but
progged steep mid level lapse rates and cape values in excess of
3000 j/kg should be sufficient for strong to severe thunderstorm
development.

After Friday the weekend into early next week looks quiet as the
upper level disturbance stalls just to the east of the area with
upper level ridging forecast over the forecast area. High
temperatures are expected to be near normal with overnight lows
much above normal in moist low level southeast flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  94  69  93 /  30   0  10  30
Carlsbad                       58  94  59  95 /   0   0   0  10
Dryden                         69  95  71  92 /  20  10  10  40
Fort Stockton                  63  93  67  92 /  10  10  10  50
Guadalupe Pass                 58  82  61  85 /   0   0   0  10
Hobbs                          58  91  60  92 /   0   0   0  20
Marfa                          51  89  53  86 /   0   0   0  30
Midland Intl Airport           66  94  69  93 /  20   0  10  30
Odessa                         66  94  68  92 /  20   0  10  30
Wink                           60  96  64  95 /  10   0   0  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/12
Hazardous weather outlook, May 13, 3:28 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
328 PM CDT Wed May 13 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-142030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
328 PM CDT Wed May 13 2020 /228 PM MDT Wed May 13 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon
across West Texas mainly east of a line from Seminole to Monahans to
Marathon to Lajitas. Damaging hail and winds, an isolated tornado,
localized flooding, low visibilities, and cloud to ground lightning
are all possible. A Severe Thunderstorm Watch is in effect for the
above locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms will be possible again Friday across
West Texas mainly from the Lower Trans Pecos extending north and
northeast into much of the Permian Basin. Damaging hail and winds,
localized flooding, low visibilities, and cloud to ground lightning
are the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across West Texas this afternoon.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 13, 2:53 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
253 PM CDT Wed May 13 2020

TXZ075-132030-
Pecos TX-
253 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles southwest of Fort Stockton, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
County.

This includes Interstate 10 between mile markers 242 and 244.

LAT...LON 3058 10324 3066 10333 3094 10316 3072 10290
TIME...MOT...LOC 1953Z 228DEG 22KT 3067 10323

10
Special weather statement, May 13, 3:30 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT Wed May 13 2020

TXZ075-132100-
Pecos TX-
330 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
400 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Fort Stockton, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 240 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3059 10323 3066 10331 3116 10312 3083 10270
TIME...MOT...LOC 2029Z 228DEG 21KT 3081 10305

10
Special weather statement, May 13, 3:32 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
332 PM CDT Wed May 13 2020

TXZ277-278-132100-
Davis Mountains TX-Davis Mountains Foothills TX-
332 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine-Casparis Municipal Airport, or near Alpine, moving northeast
at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3031 10370 3041 10379 3063 10363 3043 10337
TIME...MOT...LOC 2032Z 228DEG 21KT 3040 10369

10
Special weather statement, May 13, 4:00 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
400 PM CDT Wed May 13 2020

TXZ075-132130-
Pecos TX-
400 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Fort Stockton, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
County.

This includes Interstate 10 between mile markers 265 and 270.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3056 10309 3070 10323 3083 10311 3078 10300
      3095 10269 3083 10271
TIME...MOT...LOC 2100Z 227DEG 21KT 3069 10310

10
Special weather statement, May 13, 4:36 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
436 PM CDT Wed May 13 2020

TXZ061-132215-
Ector TX-
436 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ECTOR COUNTY UNTIL 515
PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of West Odessa, or 15 miles southwest of Odessa,
moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Odessa, West Odessa, Penwell and Odessa Schlemeyer Field.

This includes Interstate 20 between mile markers 99 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3168 10260 3177 10269 3198 10244 3180 10229
      3177 10229
TIME...MOT...LOC 2136Z 237DEG 17KT 3177 10258

29
Local storm report, May 13, 5:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
539 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             4 WSW ODESSA            31.83N 102.43W
05/13/2020  E1.25 INCH       Ector              TX   SOCIAL MEDIA

            IN WEST ODESSA.

&&

SAMANTHA.ZUBER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:53 PM CDTSpecial Weather StatementMAFPecos37 min
May 13, 3:30 PM CDTSpecial Weather StatementMAFPecos30 min
May 13, 3:32 PM CDTSpecial Weather StatementMAF28 min
May 13, 3:44 PM CDTSevere Thunderstorm WarningMAFPecos61 min
May 13, 4:00 PM CDTSpecial Weather StatementMAFPecos30 min
May 13, 4:31 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler44 min
May 13, 4:35 PM CDTFlash Flood WarningMAFPecos3 hr
May 13, 4:36 PM CDTSpecial Weather StatementMAFEctor39 min
May 13, 4:44 PM CDTSevere Thunderstorm WarningMAFPecos61 min
May 13, 5:14 PM CDTSevere Thunderstorm WarningMAFCrane, Ector46 min
May 13, 5:22 PM CDTSevere Thunderstorm WarningMAFCrane, Ector53 min
May 13, 5:52 PM CDTSpecial Weather StatementMAFHoward53 min
May 13, 6:01 PM CDTSpecial Weather StatementMAFEctor44 min
May 13, 6:06 PM CDTSpecial Weather StatementMAFUpton39 min
May 13, 6:27 PM CDTSpecial Weather StatementMAFGaines48 min
May 13, 6:46 PM CDTSpecial Weather StatementMAFReagan44 min
May 13, 6:47 PM CDTSpecial Weather StatementMAFMartin43 min
May 13, 6:58 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.